Alert archive / Florida / High Surf Advisories in 2020
High Surf Advisory 9, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Nov 19, 2020, 2:50 AM EST for Volusia County, Florida. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2020, 2:50 AM EST (07:50 UTC)
- Expired
- Nov 21, 2020, 3:29 AM EST
- In force
- 49 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339 WHUS42 KMLB 190750 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 250 AM EST Thu Nov 19 2020 FLZ047-054-059-064-141-147-200900- /O.NEW.KMLB.SU.Y.0009.201119T0750Z-201120T0900Z/ /O.NEW.KMLB.RP.S.0041.201119T0750Z-201121T0300Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 250 AM EST Thu Nov 19 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING... * WHAT...For the High Surf Advisory, large breaking waves of 4 to 6 feet in the surf zone. For the High Rip Current Risk, dangerous rip currents and rough surf. * WHERE...Along the Central Florida Atlantic coast, including Volusia, Brevard, Indian River, Saint Lucie and Martin Counties. * WHEN...For the High Surf Advisory, until 4 AM EST Friday. For the High Rip Current Risk, through Friday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion around the next time of high tide, which occurs this morning between 1030 and 1130 AM and again tonight between 1030 and 1130 PM. Rip currents can sweep even the best swimmers away from shore into deeper water. Entering the surf is not advised today. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
565 WHUS42 KMLB 200804 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 304 AM EST Fri Nov 20 2020 FLZ047-054-059-064-141-147-210900- /O.EXT.KMLB.SU.Y.0009.000000T0000Z-201121T0900Z/ /O.EXT.KMLB.RP.S.0041.000000T0000Z-201122T0300Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 304 AM EST Fri Nov 20 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM EST SATURDAY... ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SATURDAY EVENING... * WHAT...For the High Surf Advisory, large breaking waves of 4 to 6 feet in the surf zone. For the High Rip Current Risk, dangerous rip currents and rough surf. * WHERE...Along the Central Florida Atlantic coast, including Volusia, Brevard, Indian River, Saint Lucie and Martin Counties. * WHEN...For the High Surf Advisory, until 4 AM EST Saturday. For the High Rip Current Risk, through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. Entering the surf is not advised today. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
980 WHUS42 KMLB 210829 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 329 AM EST Sat Nov 21 2020 FLZ047-054-059-064-141-147-220900- /O.CAN.KMLB.SU.Y.0009.000000T0000Z-201121T0900Z/ /O.EXT.KMLB.RP.S.0041.000000T0000Z-201123T0200Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 329 AM EST Sat Nov 21 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Life-threatening rip currents will continue to occur along the east central Florida beaches. Rough surf will also be present today. * WHERE...Along the Central Florida Atlantic coast, including Volusia, Brevard, Indian River, Saint Lucie and Martin Counties. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Entering the surf is not advised today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Nov 18, 10:00 PM EST, 4 hours 50 minutes earlier.
Area forecast discussion, Nov 18, 10:00 PM EST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1000 PM EST Wed Nov 18 2020
.DISCUSSION...
Strong high pressure along the eastern seaboard combined with
lower pressures over the Caribbean will produce windy conditions
overnight along the coast, 20 mph with gusts around 30 mph.
Decoupling has occurred just inland from the coast so the gustiness
has diminished across the rest of EC FL. Considerable marine
stratocumulus clouds are pancaking beneath a strong subsidence
inversion around 800 mb (6k ft) as shown by the evening Cape
sounding. Periods of overcast will occur along the coast as well as
interior sections though the clouds will tend to erode as they push
very far inland. Gradual moistening of the airmass will produce some
sprinkles along the coast then isolated showers that will produce a
hundredth or two accumulation late tonight into Thu.
The onshore flow and the cloudiness will keep min temps very mild
along the coast in the upper 60s/near 70. Cooler over the interior
but not as cool as this morning with lows in the lower 60s I 4
corridor and mid to upper 50s in Lake/NW Volusia counties.
&&
.Aviation...
VFR conditions expected through the TAF period. NE winds have
subsided a bit over the interior but will remain gusty at coastal
terminals overnight. Marine stratocumulus will continue to push
onshore and well inland producing occasional CIGs 040-060AGL. On
Thu, gusty E/NE winds 15-20 knots with gusts around 25 knots will
occur at all terminals, except slightly lower speeds at LEE. Patchy
sprinkles/light showers will push onshore as the dry airmass
gradually modifies.
&&
.Marine...
Tight NE pressure gradient around strong high pressure over the
mid Atlc states will remain in place tonight, veering slightly out
of the E/NE Thu. This will continue to produce solid Small
Craft Advisory conditions, 20-25 knots with occasional gusts to Gale
force (34 knots) and seas 7 to 10 feet.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 60 74 66 78 / 20 20 20 20
MCO 59 76 62 79 / 10 10 10 10
MLB 66 76 69 78 / 20 20 20 20
VRB 66 77 69 80 / 20 20 20 20
LEE 56 75 61 79 / 0 10 10 10
SFB 58 76 62 79 / 10 20 10 10
ORL 60 76 64 80 / 10 10 10 10
FPR 66 77 69 79 / 20 20 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 7 PM EST Friday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Kelly/SmithHazardous weather outlook, Nov 18, 7:44 PM EST, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 744 PM EST Wed Nov 18 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-191245- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 744 PM EST Wed Nov 18 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .HIGH WIND IMPACT... Winds will begin to diminish over the interior this evening and tonight to 10 to 15 mph, but will remain at 15 to 20 mph with higher gusts along the coast. .WIND AND SEA IMPACT... A fresh to strong northeast breeze will produce hazardous boating conditions across the coastal waters tonight. Northeast winds around 20 to 25 knots, with occasional gusts to gale force, will build seas up to 7 to 10 feet. A Small Craft Advisory remains in place for the adjacent Atlantic waters. .RIVER FLOOD IMPACT... The Saint Johns River at Astor is forecast to remain in Minor Flood Stage through late week. River levels at Deland, Sanford and Lake Harney are forecast to remain elevated, but just below Action Stage. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Boating conditions will remain hazardous across the adjacent Atlantic through at least late week as a fresh to strong easterly breeze will continue to keep seas elevated across the coastal waters. The stronger onshore winds and elevated swells will lead to rough surf and a moderate to high risk or rip currents at area beaches through the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. 99
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 2:50 AM EST | Rip Current Statement | MLB | Volusia | 4 days |
| Nov 19, 12:23 PM EST | Wind Advisory | MLB | 9 hr |
Nearby
High Surf Advisories in Florida, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.